Tornadoes · United States · Colorado · 2009

EF0 tornado, Severance, Colorado, June 10, 2009

This EF0 tornado ran 0.0 miles across Weld County on June 10, 2009, touching down at 2:30 PM MDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 10, 2009
Touchdown
2:30 PM MDT (20:30 UTC)
Path length
0.0 miles (0.0 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Weld County
Touchdown point
40.520, -104.850
Lift-off point
40.520, -104.850
Record number
0906101430-01

What the Weather Service recorded

Severe thunderstorms produced large hail in Larimer and Weld Counties. In Weld County, two weak tornadoes were also reported. Hail up to golfball size caused heavy crop damage north and east of Greeley, where fields of sugar, beets, pinto beans, corn and carrots were damaged. The combination of heavy rain and hail shut down several county roads around Greeley, as hail piled in small drifts and overflowed ditches. Lightning strikes caused damage in Boulder, Superior and at Front Range Airport near Watkins.

A tornado touched down but did no damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 20:01 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the tornado touched down at Jun 10, 3:25 AM MDT, 11 hours 5 minutes earlier.

Area forecast discussion, Jun 10, 3:25 AM MDT, 11 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
325 AM MDT WED JUN 10 2009

.SHORT TERM....WATER VAPOR IMAGERY SHOWING WELL DEFINED LOBE OF
ENERGY MOVING NNE ACROSS EASTERN ARIZONA WITH REGIONAL RADARS
SHOWING SUBSTANTIAL AREAL COVERAGE OF PRECIP/ISOLATED TS ACROSS
EASTERN ARIZONA AND WESTERN NEW MEXICO. THIS ALSO FOLLOWS
SUBSTANTIAL JET STREAK IN EXCESS OF 80KT. THIS FEATURE IS PROGGED TO
TRACK TO NEAR THE 4 CORNERS DURING THE MORNING BEFORE PUSHING INTO
SERN CO AND SW KANSAS BY LATE IN THE DAY. VERTICAL VELOCITY QG
FIELDS SHOWING BEST ASCENT THIS MORNING THRU EARLY AFTN WITH
SUBSIDENCE MOVING IN FROM THE W-SW BY LATE AFTN AND INTO THE
EVENING. AT THE SURFACE...LOW PRESSURE EXTENDS FROM FAR SERN CO AND
INTO THE OKLAHOMA PANHANDLE WHILE A BROAD AREA OF HIGH PRESSURE
EXISTS ACROSS MUCH OF THE NORTHERN HIGH PLAINS. AS SERLY FLOW
DEVELOPS THIS AM...MODELS HINTING AT A DENVER CYCLONE DEVELOPING
BEFORE BECOMING A MORE BROAD E-NE SURFACE FLOW BY AFTERNOON AS THE
HIGH SHIFTS SOUTHWARD INTO THE CENTRAL PLAINS. INTERACTIVE FORECAST
SOUNDINGS FROM NAM/RUC SHOWING 800-1500J/KG OF CAPE BY AFTN GIVEN A
PARCEL AROUND 70/46. THE MAIN QUESTION WOULD BE THE HEATING TO GET
THE HIGHER CAPES. EVEN IF THE HEATING FALLS A BIT SHORT...THE
STRENGTH OF THE WAVE APPEARS ENOUGH TO OVERCOME ANY CIN LEFT.
CURRENT GRIDS ALREADY HAVE 60 POPS ACROSS ERN CO AND SREF AND MODEL
QPF AMOUNTS SEEM OF HAVE GOOD AREAL COVERAGE OVER MUCH OF NERN CO.
GIVE THE ABOVE PARAMETERS...ISOLATED SEVERE STORMS STILL POSSIBLE IF
THE HIGHER CAPE VALUES AND DECENT MID LVL FLOW REMAIN. EVEN AN
ISOLATED TORNADO IS POSSIBLE PENDING DENVER CYCLONE PLACEMENT AND
BOUNDARY SOMEWHERE EAST OF DENVER OR A BIT FURTHER SOUTH IN
DOUGLAS/ELBERT COUNTIES. THUNDERSTORM ACTIVITY SHOULD DIE A LITTLE
QUICKER TONIGHT FOLLOWING THE WAKE OF SUBSIDENCE BEHIND TODAYS
WAVE.

.LONG TERM...OVERALL PTRN WILL NOT CHANGE MUCH THRU THE WEEKEND AS
WSW FLOW ALOFT WILL REMAIN OVER THE AREA AND GRADUALLY STRENGTHENS
FROM FRI THRU SUN.  MINOR DISTURBANCES WILL LIKELY AFFECT THE AREA
THRU THE WEEKEND AND WITH DECENT LOW LEVEL MOISTURE STAYING IN PLACE
OVER NERN CO DUE TO ESE LOW LEVEL FLOW EXPECT A CHC OF AFTN/EVENING
TSTMS BASICALLY EACH DAY.  WITH A FAVORABLE SHEAR PROFILE IN PLACE
THE THREAT OF SVR WX WILL REMAIN A POSSIBILITY EACH DAY WITH THE
OVERALL COVERAGE DEPENDING ON HOW MUCH HEATING THERE IS AND THE
STRENGTH OF THE LOW LEVEL FLOW. AS FAR AS TEMPS FOR THU BOTH NAM AND
GFS SHOW 850-700 MB TEMPS A FEW DEGREES COOLER FOLLOWED BY A FEW
DEGREES OF WARMING BY FRI.  OVER THE WEEKEND 850-700 MB TEMPS ARE
FCST TO RISE ANOTHER DEGREE OR TWO WHICH MAY EVENTUALLY ALLOW FOR
HIGHS TO GET CLOSE TO NORMAL BY SUN.

AS FAR AS MON AND TUE THE FLOW ALOFT WILL BECOME MORE SWLY AS AN
UPPER LEVEL TROUGH MOVES INTO THE GREAT BASIN.  850-700 MB TEMPS ARE
FCST TO RISE A FEW MORE DEGREES SO HIGHS MAY RISE A FEW DEGREES ABV
NORMAL.  LOW LEVEL MOISTURE IS FCST TO REMAIN OVER NERN CO BOTH DAYS
IN SELY LOW LEVEL FLOW AND WITH RATHER STG MID LVL FLOW AND
FAVORABLE SHEAR PROFILE THE POTENTIAL FOR SVR STORMS WILL
CONTINUE.

&&

.AVIATION...LOWER STRATUS DOWN ACROSS THE PALMER DIVIDE ATTM AND
WITH DRAINAGE WINDS AT LOCAL AIRPORTS DONT EXPECT A WIDESPREAD LOW
DECK/FOG THIS AM ESP WITH MID LVL CLOUD DECK STREAMING IN FROM THE
SOUTHWEST. HOWEVER...EXPECT ILS APPROACHES AT KDEN THRU MUCH OF THE
NEXT 18 HOURS. ISOLATED SHOWERS DEVELOPING THIS AM...THEN SHOWERS/TS
BECOMING MORE WIDESPREAD THIS AFTN WITH POSSIBLE MVFR CIGS POSSIBLE
AS THE WAVE APPROACHES.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

SWE/RPK
Hazardous weather outlook, Jun 10, 10:54 AM MDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1054 AM MDT WED JUN 10 2009

COZ030>051-111200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1054 AM MDT WED JUN 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN ACTIVE AFTERNOON OF THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
PLAINS AGAIN TODAY.  RAIN SHOWERS AND THUNDERSTORMS THAT HAVE
DEVELOPED LATE THIS MORNING OVER THE NORTHERN MOUNTAINS ARE EXPECTED
TO SPREAD TO THE CENTRAL MOUNTAINS AND FOOTHILLS BY EARLY AFTERNOON.
SCATTERED RAIN SHOWERS AND THUNDERSTORMS ARE THEN EXPECTED TO SPREAD
ACROSS THE PLAINS THROUGH THE AFTERNOON.  A FEW OF THE STORMS MAY
BECOME SEVERE OVER THE NORTHEAST PLAINS WITH HAIL UP TO THE SIZE OF
QUARTERS AND WIND GUSTS TO 60 MPH ALONG WITH HEAVY RAIN.  EVEN AN
ISOLATED TORNADO IS POSSIBLE...ESPECIALLY FROM DENVER SOUTHWARD AND
EASTWARD...ACROSS THE PALMER DIVIDE REGION OF DOUGLAS...ELBERT AND
LINCOLN COUNTIES.

A STRONG UPPER LEVEL DISTURBANCE MOVING OVER SOUTHEAST COLORADO
THROUGH THIS AFTERNOON WILL PRODUCE THE INCREASED THUNDERSTORM
COVERAGE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN UNSETTLED WEATHER PATTERN WILL REMAIN IN PLACE THROUGH EARLY NEXT
WEEK WITH A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY.
THERE WILL ALSO BE A THREAT OF A FEW SEVERE STORMS EACH DAY OVER THE
PLAINS AND FRONT RANGE URBAN CORRIDOR.  LOW LEVEL MOISTURE COMBINED
WITH DAYTIME HEATING AND INSTABILITY...ALONG WITH SUFFICIENT WIND
SHEAR IN THE ATMOSPHERE...WILL KEEP THE THREAT OF SEVERE
THUNDERSTORMS IN THE FORECAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY AFTER 1 PM.

DANKERS/BARJENBRUCH

In the hours before

Special weather statement, Jun 10, 11:00 AM MDT, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MDT WED JUN 10 2009

COZ033-035-038-042-101845-
NORTHEAST WELD COUNTY CO-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/NORTHWEST
BOULDER COUNTIES ABOVE 9000 FEET CO-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO-
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET CO-
1100 AM MDT WED JUN 10 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  LARIMER COUNTY
  NORTHWESTERN WELD COUNTY

AT 1105 AM MDT...THE PUBLIC REPORTED A THUNDERSTORM PRODUCING MARBLE
SIZE HAIL 10 MILES NORTHWEST OF LIVERMORE...OR ABOUT 25 MILES
NORTHWEST OF FORT COLLINS. THE STORM THAT PRODUCED THIS HAIL HAS
SINCE WEAKENED. WHILE OTHER THUNDERSTORMS MOVING OFF THE FRONT RANGE
FOOTHILLS CONTINUE TO BUILD OVER EASTERN LARIMER COUNTY.

AT 1150 AM MDT...WEATHER SERVICE RADAR INDICATED THE STRONGEST STORM
NEAR BUCKHORN MOUNTAIN...OR 14 MILES WEST OF FORT COLLINS...MOVING
NORTHEAST AT 10 MPH.

HAIL UP TO 3/4 INCH IN DIAMETER AND WIND GUSTS TO AROUND 35 MPH WILL
BE POSSIBLE WITH THESE STORMS.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO
WELLINGTON...VIRGINIA DALE...TRAIL RIDGE...TEDS PLACE...RUSTIC...
ROCKPORT...RED FEATHER LAKES...POUDRE PARK...PINGREE PARK...NUNN...
NATURAL FORT REST AREA...MISHOWAKA...MASONVILLE...LIVERMORE...
HARMONY...GLENDEVEY...GLEN HAVEN...FOUR CORNERS...ESTES PARK...
DRAKE...CARR...BUCKHORN MOUNTAIN...BELLVUE AND FORT COLLINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS WILL ALSO PRODUCE DANGEROUS CLOUD-TO-GROUND LIGHTNING.
IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND
MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND
DOORS AND AVOID USING LAND LINE TELEPHONES UNLESS IT IS AN EMERGENCY.
TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE
THUNDERSTORM APPROACHES. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
IN DANGER OF BEING STRUCK BY LIGHTNING.

&&

LAT...LON 4098 10516 4096 10420 4050 10511 4030 10565
      4098 10616
TIME...MOT...LOC 1753Z 247DEG 10KT 4062 10535

BAKER
Local storm report, Jun 10, 1:34 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
134 PM MDT WED JUN 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 PM     HAIL             FORT COLLINS            40.56N 105.07W
06/10/2009  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

            LOTS OF QUARTER SIZE HAIL COVERING PATIO DECK.

0127 PM     HAIL             FORT COLLINS            40.56N 105.07W
06/10/2009  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

            LARGEST HAILSTONE MEASURED 1 INCH

&&

BENTON

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Denver, CO (KDNR), 12:00Z

8.5 hours before the tornado, 155 km from the path. June 10, 2009.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 95 joules per kilogram, CIN -55, lifted condensation level 714 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 12:00Z on 2009-06-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 38 square meters per square second, 0 to 6 km bulk shear 49 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
95 J/kg
Mixed-layer CIN
-55 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
714 m above ground
0-6 km bulk shear
49 kt
0-1 km bulk shear
6 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0
0-3 km lapse rate
6.1 K/km

Open this sounding in Storm Lab

Denver, CO (KDNR), 00:00Z

3.5 hours after it, 155 km from the path. June 11, 2009.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2009-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 48 joules per kilogram, CIN -45, lifted condensation level 1193 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 00:00Z on 2009-06-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 57 square meters per square second, 0 to 6 km bulk shear 32 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-45 J/kg
Surface CAPE
507 J/kg
Mixed-layer LCL
1193 m above ground
0-6 km bulk shear
32 kt
0-1 km bulk shear
12 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2
0-3 km lapse rate
7.3 K/km

Open this sounding in Storm Lab

The surface observations

Fort Collins (Awos) (FNL), 16 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Cheyenne radar (KCYS), 70 km away, was scanning. The volume nearest the touchdown began at 20:32 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2009 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are

The other tornadoes of June 10, 2009

17 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 1012:59 PM MDTEF0Scotts Bluff, NE0.140
June 101:55 PM MDTEF0Goshen, WY0.130
June 102:38 PM MDTEF0Morrill, NE3.730$10,000
June 104:05 PM MDTEF0Weld, CO0.150
June 106:20 PM EDTEF0Glades, FL0.510$50,000
June 105:41 PM CDTEF0Vernon, MO1.450
June 106:00 PM CDTEF0Haskell, OK0.130
June 106:11 PM CDTEF0Haskell, OK0.450$30,000
June 106:40 PM CDTEF0Denton, TX2.350$5,000
June 106:50 PM CDTEF0Denton, TX0.150
June 106:53 PM CDTEF1Denton, TX0.250$200,000
June 107:05 PM CDTEF0Denton, TX0.650
June 108:05 PM CDTEF1Miller, MO0.6200$50,000
June 108:28 PM CDTEF0Seward, KS0.350
June 109:22 PM CDTEF0Red River, TX2.5100
June 109:25 PM CDTEF0Titus, TX2.6100
June 1010:15 PM CDTEF0Cass, TX0.575

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.